Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 200, NWS Sioux Falls, SD

July 19, 2008Lincoln County, Minnehaha County, South Dakota; Lyon County, Iowa; Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2008, 3:40 PM CDT for Lincoln County, Minnehaha County, South Dakota; Lyon County, Iowa; Rock County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2008, 3:40 PM CDT (20:40 UTC)
Expired
Jul 19, 2008, 4:30 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lyon County, IA, Rock County, MN, Lincoln County, SD, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 28 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:00 PM CDTTSTM WND DMG5 Ne Canton, IALARGE HAIL AND STRONG THUNDERSTORM WINDS FLATTENED SOME CROPS AND STRIPPED LEAVES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 2:28 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 192041
SVRFSD
IAC119-MNC133-SDC083-099-192130-
/O.NEW.KFSD.SV.W.0200.080719T2040Z-080719T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT SAT JUL 19 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LYON COUNTY IN NORTHWEST IOWA
  NORTH CENTRAL LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
  EXTREME SOUTHEASTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
  EXTREME SOUTHWESTERN ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 430 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 5 MILES EAST OF
  HARRISBURG...OR 9 MILES NORTH OF CANTON...MOVING SOUTHEAST AT 26
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LARCHWOOD AROUND 350 PM CDT...
  LESTER AROUND 405 PM CDT...

THIS STORM WILL PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND POSSIBLE 
WIND GUSTS TO AROUND 60 MPH DUE TO WET MICROBURSTS. GO INSIDE A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4351 9621 4327 9640 4339 9673 4351 9664
      4351 9646
TIME...MOT...LOC 2040Z 297DEG 22KT 4342 9657

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 192057
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT SAT JUL 19 2008

MNC063-192107-
/O.EXP.KFSD.SV.W.0199.000000T0000Z-080719T2100Z/
JACKSON MN-
357 PM CDT SAT JUL 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JACKSON COUNTY WILL
EXPIRE AT 400 PM CDT...

THE STORM HAS WEAKENED AND EXITED THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4375 9486 4350 9486 4350 9491 4369 9525
      4383 9513
TIME...MOT...LOC 2057Z 304DEG 20KT 4362 9488

$$

JM
000 
WWUS53 KFSD 192115
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
415 PM CDT SAT JUL 19 2008

IAC119-SDC083-192125-
/O.CAN.KFSD.SV.W.0200.000000T0000Z-080719T2130Z/
LYON IA-LINCOLN SD-
415 PM CDT SAT JUL 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN AND
WESTERN LYON COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. BE ALERT FOR WIND 
GUSTS TO AROUND 40 MPH ON THE BACKSIDE OF THESE STORMS THROUGH ABOUT 
430 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4340 9630 4335 9634 4334 9634 4332 9637
      4327 9640 4339 9669 4347 9660 4350 9645
      4349 9623 4348 9623
TIME...MOT...LOC 2115Z 297DEG 22KT 4331 9629

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:45 AM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, Jul 19, 9:45 AM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT SAT JUL 19 2008

.DISCUSSION...
MORNING MCS MOVED THROUGH CWA WITH RAINFALL TOTALS UP TO AN INCH
WITH LITTLE WIND AND VERY SMALL HAIL.  QUITE A BIT OF SUBSIDENCE
BEHIND IT WHICH WILL MAKE IT MORE DIFFICULT FOR REDEVELOPMENT THIS
AFTERNOON.  HOWEVER...WITH PLENTY OF MOISTURE IN PLACE...HEATING...
AND HINT OF WEAK LIFT TO THE WEST OF MISSOURI RIVER...I WILL ONLY
DECREASE POPS THROUGH 00Z BUT NOT TAKE THEM OUT DUE TO ABOVE
REASONING.  BIG QUESTION IS WHERE THE STORMS WILL DEVELOP.  PLENTY
OF OUTFLOW BOUNDARIES AROUND...SO VERY DIFFICULT TO PIN DOWN AREA.
SEVERE THREAT WILL BE THERE DUE TO AVAILABLE CAPE AND SOME
SHEAR...BUT DO NOT EXPECT IT TO BE WIDESPREAD.  MAIN THREAT WOULD BE
WIND AND HAIL.

&&

.AVIATION...
VFR CIGS EXPECTED THIS AFTERNOON AFTER AREAS OF STRATUS BURN OFF THE
REMAINDER OF THIS MORNING.  WIDELY SCATTERED -TSRA POSSIBLE AFTER
20Z BUT AREA OF DEVELOPMENT IS UP IN THE AIR DUE TO NUMBER OF
BOUNDARIES IN CWA.  WILL MENTION IN FORECAST BUT ONLY HAVE SHORT
WINDOW OF OCCURRENCE.

&&

.PREV DISCUSSION...
ACTIVE DAY WEATHER WISE FOR THE CWA. LINEAR MCS IS EXPECTED TO
CONTINUE TO MOVE EAST ACROSS THE NRN CWA EARLY THIS MORNING AS
CONVECTION REFIRES ALONG COLD POOL OUTFLOW. NOT SURE HOW MUCH
INFLUENCE THIS SYSTEM WILL HAVE ON THE LARGER SYNOPTIC SCALE
TODAY...BUT AT THIS TIME THINK IT WILL ONLY HAVE A MINOR IMPACT.
WILL HAVE TO MONITOR FOR SEVERE THUNDERSTORMS THIS MORNING...
ESPECIALLY IN AREAS W OF I29. THERE IS ENOUGH INSTABILITY AND
EFFECTIVE SHEAR FOR NICKEL HAIL AND WINDS TO 60 MPH...ALTHOUGH THE
OVERALL THREAT OF SEVERE STORMS IS ON THE LOW SIDE. LLJ AND
ISENTROPIC FORCING WILL BE THE MAIN TRIGGERS FOR NEW THUNDERSTORM
DEVELOPMENT S AND W OF THIS MORNINGS INITIAL MCS. ATTM STORMS
CONTINUE TO FORM IN S CNTRL AND WRN SD IN ASSOCIATION WITH THESE
FEATURES. PROVIDED MODELS HAVE A HANDEL ON LLJ EVOLUTION
TODAY...SHOULD SEE THE BULK OF THIS CONVECTION LIFT ENE INTO E CNTRL
SD THROUGH THE MORNING HOURS...BUT THAT DOES NOT PRECLUDE STORMS IN
THE SRN CWA. ACTUAL EVOLUTION OF STORMS THIS MORNING WILL HAVE A
BIG IMPACT ON CHANCES AND LOCATION OF STORMS THIS AFTERNOON...AND
THE POTENTIAL FOR SEVERE STORMS...MAINLY DEPENDING ON WHAT EXTENT
BNDRY LAYER STABILIZES. MAIN CHANCES FOR SEVERE WX THIS
AFTERNOON/EARLY EVENING SHOULD BE INTO NW IA...PROVIDED MINIMAL
CONVECTION THIS MORNING AND AMPLE DAYTIME HEATING FOR
DESTABILIZATION. MAIN SEVERE WX THREAT WITH AFTERNOON STORMS WOULD
BE HAIL TO THE SIZE OF QUARTERS...70 MPH WIND GUSTS...AND ISOLATED
TORNADOES.

CONVECTION SHOULD QUICKLY SHIFT E AND S OF THE CWA THIS EVENING AS
FRONTAL BNDRY AND OUTFLOW FROM CONVECTION STABILIZES THE ATMOSPHERE.
GFS HINTS AT RETURN FLOW BY LATE TONIGHT INTO SUN MORNING...CAPABLE
OF TRIGGERING CONVECTION. LEFT A SLIGHT CHANCE IN FOR SUN
MORNING...BUT THINK RETURN FLOW COULD BE SLOWER THAN GFS INDICATES.
BETTER CHANCES FOR STORMS LOOKS TO BE LATE SUN AFTERNOON AND EVENING
NEAR A SFC BNDRY LINGERING NEAR THE CWA.

&&

AVIATION...
THUNDERSTORMS WILL PUSH EAST ACROSS THE AREA THIS MORNING AND MAY
IMPACT ALL TAF SITE. EXPECT 30 TO 40 MPH WIND GUSTS WITH THESE
STORMS AND RAINFALL WHICH MAY REDUCE VISIBILITIES TO LESS THAN 1/2
MILE. OTHERWISE...GENERALLY VFR THROUGH THE DAY. CONTINUED CHANCES
FOR THUNDERSTORMS THIS AFTERNOON...MAINLY INTO NW IA AND SW MN.
CLEARING SKIES FOR TONIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 19, 10:25 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT SAT JUL 19 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1025 AM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THIS
AFTERNOON DUE TO THE SUNS HEAT WORKING ON THE AVAILABLE MOISTURE.
THE LOCATION OF STORM DEVELOPMENT WILL BE DIFFICULT TO DETERMINE DUE
TO THE LARGE NUMBER OF OUTFLOW BOUNDARIES PRODUCED BY THE STORM
ACTIVITY OF THE PAST 24 HOURS.  THE STORMS THAT DEVELOP WILL HAVE
THE POTENTIAL OF BECOMING SEVERE WITH STRONG WINDS AND HAIL UP TO
THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS AREAS ALONG
INTERSTATE 90 AND TO THE SOUTH ON SUNDAY.  SOME OF THE STORMS
COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 19, 2:59 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 NE CANISTOTA          43.63N 97.25W
07/19/2008  E0.75 INCH       MCCOOK             SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jul 19, 3:33 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             5 NW LUVERNE            43.71N 96.27W
07/19/2008  E0.75 INCH       ROCK               MN   TRAINED SPOTTER

&&

TRM
Local storm report, Jul 19, 3:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
336 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     5 W SIOUX FALLS         43.54N 96.83W
07/19/2008                   MINNEHAHA          SD   TRAINED SPOTTER

            10 TO 12 INCH TREE SPLIT, SIDING TORN OFF A HOUSE, AND A
            GARAGE DOOR BOWED IN BY STRONG WINDS JUST NORTH OF WILD
            WATER WEST.

&&

TRM
Local storm report, Jul 19, 3:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     5 W SIOUX FALLS         43.54N 96.83W
07/19/2008                   MINNEHAHA          SD   TRAINED SPOTTER

            18 INCH DIAMETER TREE BLOWN DOWN ONE HALF MILE SOUTH OF
            WILD WATER WEST.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:32 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Brule, Jerauld56 min
Jul 19, 2:22 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha23 min
Jul 19, 2:31 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha44 min
Jul 19, 2:42 PM CDTSevere Thunderstorm WarningFSDHutchinson, Lincoln, McCook, Minnehaha, Turner33 min
Jul 19, 3:15 PM CDTTornado WarningFSDLincoln30 min
Jul 19, 3:52 PM CDTSevere Thunderstorm WarningFSDLincoln38 min
Jul 19, 4:05 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union, Yankton40 min
Jul 19, 4:47 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union43 min
Jul 19, 4:12 PM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux48 min
Jul 19, 4:42 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola33 min
Jul 19, 3:25 PM CDTSevere Thunderstorm WarningFSDJackson35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Severe Thunderstorm Warnings in Iowa, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.